Some of the most popular and widely abused intoxicants are CNS depressants. CNS stands for central nervous system, which is the clinical term for the brain and spinal cord. Drugs that are central nervous system depressants act on the brain and spinal cord to cause relaxation, induce pain relief, reduce anxiety or stress, and release neurotransmitters – dopamine, especially – to make the person feel good.

In some cases, like with prescription CNS depressants, these are important medical effects; however, many CNS depressants, like alcohol and opioids, are very addictive and lead to substance abuse for some people. In some cases, people mix CNS depressants – most often alcohol and opioids – to enhance the high associated with both substances. This is dangerous and can quickly lead to overdose, damage to the brain and other organs, or even death.

Mixing Codeine and Alcohol

Codeine and Alcohol

Purple Drank

Alcohol is a legal CNS depressant widely available to people ages 21 and older in the United States. However, it is also one of the most widely abused intoxicating substances, with thousands of deaths every year attributed to alcohol poisoning, accidents caused by intoxication, and long-term physical harm from drinking too much.

Codeine is an opioid medicine that was once available over the counter in cough and cold medications. In addition to relieving pain, this mild opioid drug is an antitussive, or a cough suppressant. Codeine-based cough syrups were available all over the United States until the early 2000s when the opioid addiction epidemic became prevalent. Although there are still some codeine cough syrups available in the US today, they all require a prescription, as all prescription opioid drugs are Schedule II and highly regulated.

All prescription narcotics, including codeine, warn not to mix the medication with alcohol. The risk of serious side effects, including somnolence, respiratory depression, dizziness, and physical weakness is increased when these types of drugs are combined. Unfortunately, the combination of codeine cough syrup and alcohol became very popular in the 1990s. Although codeine is not available on shelves in drug stores today, it is still found at some events.

Purple Drank

The combination of codeine-based cough syrup, soda, alcohol, and hard candy became popular at raves, clubs, concerts, and other large social events filled with adolescents and young adults in the early 1990s. This deadly mix has been immortalized in slang terms and song lyrics, with names like purple drank, sizzurp, syrup, lean, and barre.

Even just taking codeine cough syrups recreationally can lead to a dangerous combination of the opioid and promethazine. However, mixing these chemicals with alcohol increases the effects of both, which means short-term euphoria but long-term side effects from oxygen deprivation, organ damage, memory loss, accidental injury, or coma. Drinking these concoctions dramatically increases the risk of death from overdose.

Worse, combining codeine and alcohol means the overdose is harder to treat. Normally, with opioid overdoses, an emergency medical responder would administer naloxone to temporarily stop the overdose symptoms. This gives the person a few extra hours to get lifesaving treatment. However, with other drugs in the person’s system acting on different parts of the brain, naloxone will be less effective. It might kick the opioids off the opioid receptors, but it cannot stop the effects of promethazine and alcohol.

Side Effects

The most common side effects from mixing alcohol and codeine include:

  • Drowsiness
  • Dizziness
  • Impaired motor control
  • Shallow or irregular breathing
  • Memory trouble
  • Unusual behavior or feelings
  • Risk of self-harm through accidents
  • Chance of overdose

Alcohol Poisoning and Overdose Symptoms

Symptoms of an overdose involving codeine and alcohol together are likely to mimic those of opioid overdose, but they may also include elements of alcohol poisoning, depending on how much alcohol was consumed.

Opioid overdose symptoms include:

  • Pinpoint pupils
  • Muscle twitches
  • Fatigue
  • Lightheadedness
  • Confusion
  • Drowsiness
  • Dizziness
  • Memory problems
  • Physical weakness
  • Loss of coordination
  • Weak pulse
  • Low blood pressure
  • Stomach pain or intestinal spasms
  • Cold, clammy skin
  • Bluish skin around the fingernails or lips
  • Breathing difficulty
  • Passing out and being unable to be roused
  • Coma

Alcohol poisoning symptoms include:

  • Confusion or delirium
  • Vomiting
  • Shallow or irregular breathing
  • Low body temperature
  • Irregular pulse
  • Blacking out
  • Seizures

The Necessity of Professional Treatment

Mixing alcohol and opiates like codeine is a form of polydrug abuse; this is a condition in which a person abuses two or more drugs for specific outcomes. Polydrug abuse is especially dangerous because overdoses are more likely and more difficult to treat. This means that people who take multiple drugs at the same time are at high risk for death.

Fortunately, detoxing with medical oversight and then entering a rehabilitation program can change all that. Supervising doctors are able to ease withdrawal symptoms, sometimes through a tapering regimen and sometimes with specific medications.

Once the person has safely detoxed from the drugs, or stabilized under an overall withdrawal plan, they generally begin therapy. Detox is not the same as overcoming substance abuse; it is only ending the body’s physical need for the drugs. Rehabilitation is primarily focused on group and individual therapy to help the person overcome addictive behaviors, avoid relapse, and understand their addiction.